Electronic Communications in Probability

Applications of size biased couplings for concentration of measures

Subhankar Ghosh and Larry Goldstein

Full-text: Open access

Abstract

Let $Y$ be a nonnegative random variable with mean $\mu$ and finite positive variance $\sigma^2$, and let $Y^s$, defined on the same space as $Y$, have the $Y$ size biased distribution, that is, the distribution characterized by $$ E[Yf(Y)]=\mu E f(Y^s) \quad \mbox{for all functions $f$ for which these expectations exist.} $$ Under a variety of conditions on the coupling of $Y$ and $Y^s$, including combinations of boundedness and monotonicity, concentration of measure inequalities such as $$ P\left(\frac{Y-\mu}{\sigma}\ge t\right)\le \exp\left(-\frac{t^2}{2(A+Bt)}\right) \quad \mbox{for all $t \ge 0$} $$ are shown to hold for some explicit $A$ and $B$ in \cite{cnm}. Such concentration of measure results are applied to a number of new examples: the number of relatively ordered subsequences of a random permutation, sliding window statistics including the number of $m$-runs in a sequence of coin tosses, the number of local maxima of a random function on a lattice, the number of urns containing exactly one ball in an urn allocation model, and the volume covered by the union of $n$ balls placed uniformly over a volume $n$ subset of $\mathbb{R}^d$.

Article information

Source
Electron. Commun. Probab., Volume 16 (2011), paper no. 7, 70-83.

Dates
Accepted: 23 January 2011
First available in Project Euclid: 7 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1465261963

Digital Object Identifier
doi:10.1214/ECP.v16-1605

Mathematical Reviews number (MathSciNet)
MR2763529

Zentralblatt MATH identifier
1227.60021

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Ghosh, Subhankar; Goldstein, Larry. Applications of size biased couplings for concentration of measures. Electron. Commun. Probab. 16 (2011), paper no. 7, 70--83. doi:10.1214/ECP.v16-1605. https://projecteuclid.org/euclid.ecp/1465261963


Export citation

References

  • P. Baldi, Y. Rinott and C. Stein, A normal approximations for the number of local maxima of a random function on a graph, Probability, Statistics and Mathematics, Papers in Honor of Samuel Karlin, T. W. Anderson, K.B. Athreya and D. L. Iglehart eds. (1989), Academic Press, 59-81.
  • D. Bayer and P. Diaconis, Trailing the dovetail shuffle to its lair, Ann. Appl. Probab. 2 (1992), no. 2, 294-313.
  • S. Chatterjee, Stein's method for concentration inequalities, Probab. Theory Related Fields 138 (2007), no. 1-2, 305-321.
  • S. Chatterjee, A new method of normal approximation, Ann. Probab. 36 (2008), no. 4, 1584-1610.
  • L.H.Y. Chen, L. Goldstein and Q.M. Shao. Normal Approximation by Stein's Method.(2010). Springer, New York.
  • G. Englund, A remainder term estimate for the normal approximation in classical occupancy, Ann. Probab. 9 (1981), no. 4, 684-692.
  • Feller, W.(1966). An Introduction to Probability and its Applications, volume II. Wiley.
  • S. Ghosh and L. Goldstein. Concentration of measures via size biased couplings, (2009). To appear in Probab. Th. Rel. Fields.
  • L. Goldstein, Berry-Esseen bounds for combinatorial central limit theorems and pattern occurrences, using zero and size biasing, J. Appl. Probab. 42 (2005), no. 3, 661-683.
  • L. Goldstein and M. D. Penrose, Normal approximation for coverage models over binomial point processes, Ann. Appl. Probab. 20 (2010), no. 2, 696-721.
  • L. Goldstein and Y. Rinott, Multivariate normal approximations by Stein's method and size bias couplings, J. Appl. Probab. 33 (1996), no. 1, 1-17.
  • P. Hall. Introduction to the theory of coverage processes, (1988). John Wiley, New York.
  • V.F. Kolchin, B.A. Sevast'yanov and V.P. Chistyakov. Random Allocations, (1978). Winston, Washington D.C.
  • M. Ledoux. The concentration of measure phenomenon, (2001). Amer. Math. Soc., Providence, RI.
  • H. Luk. Stein's Method for the Gamma Distribution and Related Statistical Applications, Ph.D Thesis, (1994). Department of Mathematics, University of Southern California, USA.
  • H. Midzuno, On the sampling system with probability proportionate to sum of sizes, Ann. Inst. Statist. Math., Tokyo 3 (1952), 99-107.
  • P. A. P. Moran, The random volume of interpenetrating spheres in space, J. Appl. Probab. 10 (1973), 483-490.
  • M. Penrose. Random geometric graphs, (2003). Oxford University Press, Oxford.
  • M. D. Penrose, Normal approximation for isolated balls in an urn allocation model, Electron. J. Probab. 14 (2009), no. 74, 2156-2181.
  • M. D. Penrose and J. E. Yukich, Central limit theorems for some graphs in computational geometry, Ann. Appl. Probab. 11 (2001), no. 4, 1005-1041.
  • M. P. Quine and J. Robinson, A Berry-Esseen bound for an occupancy problem, Ann. Probab. 10 (1982), no. 3, 663-671.
  • M. Raic, CLT-related large deviation bounds based on Stein's method, Adv. in Appl. Probab. 39 (2007), no. 3, 731-752.
  • G. Reinert and A. Roellin, Multivariate normal approximation with Stein's method of exchangeable pairs under a general linearity condition, Ann. Probab. 37 (2009), no. 6, 2150-2173.
  • C. Stein. Approximate Computation of Expectations, (1986). Institute of Mathematical Statistics, Hayward, CA.